Kansas, 2024

Tornado and Hail in Kansas, July 6, 2024

July 6, 2024 · NWS GLD · 29 events in 7 counties and zones

During the afternoon hours, scattered storms developed along the dryline as it moved over Northwest Kansas. One supercell produced an EF-Unknown tornado southeast of Atwood in Rawlins County The Rawlins County Storm and numerous others throughout the remainder of the afternoon produced pea to ping pong ball sized hail across Rawlins, Decatur, Thomas, Sheridan, Logan, and Gove counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$61,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon hours, scattered storms developed along the dryline as it moved over Northwest Kansas. One supercell produced an EF-Unknown tornado southeast of Atwood in Rawlins County The Rawlins County Storm and numerous others throughout the remainder of the afternoon produced pea to ping pong ball sized hail across Rawlins, Decatur, Thomas, Sheridan, Logan, and Gove counties. The largest hail fell near the town of Herndon in Rawlins County. The storms also produced damaging wind gusts of 58 to estimated 90 mph with damage to trees and a few overturned semi trucks across Logan, Gove, and Thomas counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 6, 11:52 AM CST, 38 minutes earlier. Its key messages:

  • Severe weather chances return for the weekend. All hazards are possible this afternoon starting around 12-2pm MT (1-3pm CT). Large hail and damaging winds will be the main threats.
  • Showers and storms are forecast to linger over the area tonight and tomorrow. Most of these would be sub-severe, but would need to watch for an isolated hail threat.
  • A gradually warming, but overall tranquil, pattern is expected to move into the region starting early in the workweek.
Area forecast discussion, Jul 6, 11:52 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1152 AM MDT Sat Jul 6 2024

.KEY MESSAGES...

- Severe weather chances return for the weekend. All hazards are
  possible this afternoon starting around 12-2pm MT (1-3pm CT).
  Large hail and damaging winds will be the main threats.

- Showers and storms are forecast to linger over the area
  tonight and tomorrow. Most of these would be sub-severe, but
  would need to watch for an isolated hail threat.

- A gradually warming, but overall tranquil, pattern is expected
  to move into the region starting early in the workweek.

&&

.UPDATE...
Issued at 1151 AM MDT Sat Jul 6 2024

Severe Thunderstorm Watch #508 is in effect until 700 PM MDT/800
PM CDT. This will be much of southwest Nebraska(not including
Dundy county) and northwest Kansas(not including Cheyenne
county). Large hail(up to 2-3 inches) and damaging wind
gusts(up to 70 mph) are the main threats. An isolated tornado is
also possible, along with locally heavy rainfall that could
cause brief flooding issues.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 420 AM MDT Sat Jul 6 2024

For the short term period, an active weather pattern is expected as
a low pressure system develops and moves through the area today,
followed by low level moisture return tonight into tomorrow.

Observations continue to show clear skies early this morning. The
clear skies are forecast to last through the early afternoon hours
with the exception of maybe some patches of fog along and east of
Highway 83 where dewpoint depressions are within a few degrees.

This afternoon, drier air is forecast to move in from the west
associated with the low and a dryline while a warm front drapes
across NW Kansas and SW Nebraska. Behind the dryline, dewpoints
could fall into the 30's and allow RH to dip into the teens,
especially with high temperatures nearing 90. Briefly critical fire
weather conditions are possible in Eastern Colorado, but the center
of the low is forecast to keep the winds a bit lower while RH is at
its lowest. For the rest of the area ahead of the dryline, storms
will be possible starting around 1-2pm MT (2-3pm CT). With current
forecasted parameters of MLCAPE around 1500 J/KG and DCAPE,
effective shear around 45 kts, and DCAPE greater than 1000 J/KG,
large hail and damaging wind gusts will be possible. Storms are
forecast to congeal along the boundaries fairly quickly which will
help keep the hail threat limited below 2". However, any initial
supercell could produce hail up to 3" based on sounding analogs. As
the storms congeal and move east/southeast, the wind threat will
become more likely. Based on prior events and forecast corfidi
downshear around 45-55 kts, I'm not too concerned for wind gusts
above 70 mph and would expect most gusts to be around 45-65 mph. As
for tornadoes, there is the possibility for landspouts along the
dryline with higher storm bases and very steep low level lapse rates
and instability. For the tornado threat as a whole though, low level
shear and SRH are forecast to be fairly weak unless storms modify
the environment, so the only concern is mainly near the triple point
if a supercell can get going. The dryline and storm initiation is
currently forecast to be from McCook to Sharon Springs, but severe
weather looks to favor Highway 25 and east. Can't rule out storms to
the west, but chances are fairly low if the dryline advances as
forecast. There is a very low chance around 5-10% of the dry air
pushing too far east and killing most of the afternoon storm chances.

Tonight, a brief reprieve is forecast as the line of storms exits
the area during the early evening hours. However, storms are
forecast to rebuild into the area as the low level flow turn to our
of the south and east, allowing moisture to advect back into the
area. If the flow is more from the south, storms may be limited to
the eastern half of the area as dry air may get pulled in as well.
But otherwise storms should form with the trough axis swinging
through and the area remaining in northwest flow with the additional
moisture. MUCAPE could reach 1500 J/KG and midlevel lapse rates near
or slight exceed 8 C/KM, but similar patterns here recently suggest
an isolated quarter to half dollar sized hail threat with heavy rain
being more likely. Will have to watch for flooding if storms train
over any area, otherwise downshear vectors look to be too high for a
single storm to produce flooding. Lows will range in the 50's to
60's depending on storm coverage.

Tomorrow, the upper trough axis is forecast to continue to slowly
rotate through the area and to the east. With the continued
northwest flow and moisture availability, showers and storms could
linger into the early afternoon hours when the moisture should begin
to shift south out of the area. If the showers and storms break
during the morning hours, that could allow some heating to generate
some additional instability and allow for an isolated storm or two
to develop and produce severe hail. Otherwise, the area will be
mostly cloudy through the day with sub-severe showers and storms
with highs generally in the 70's.

Tomorrow evening and night, will need to watch for additional
showers and storms from off the Palmer Divide with continued
northwest flow. As long as there is prior cloud cover and storms,
the evening round of storms should be sub-severe and would likely
impact just Eastern Colorado and adjacent counties.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Issued at 201 AM MDT Sat Jul 6 2024

We look to begin the long-term under an upper-level trough
stretching from Minnesota, through eastern Colorado, down into New
Mexico. As the week progresses, a high pressure system over the Four
Corners region will strengthen as the trough looks to stall out over
the Upper Mississippi River Valley. This will set us up for
northwesterly flow aloft. In the lower-levels, the 850mb LLJ will be
blocked by TS Beryl, limiting low-level moisture entering the
region. These two features will lower our chances of organized
precipitation. However, lingering mid-level precipitation and any
mid-level shortwaves that come off the Rockies will give us a slight
chance of showers and thunderstorms in the afternoon and evening
hours.

Temperatures in the long-term will follow a warming trend. Monday
looks to warm only into the lower 80s with Tuesday warming up to
near 90. The reason for such a strong jump in temperatures will be
the trough axis passing through the area. The warming slows down a
bit after Tuesday, but by Saturday temperatures are expected to warm
into the upper 90s. Triple digit heat cannot be ruled out for next
weekend, but confidence is not yet very high. Low temperatures
follow a similar trend with lows Monday night cooling into the 50s,
but by Friday night, temperatures will remain in the 60s.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1040 AM MDT Sat Jul 6 2024

For KGLD, main focus for the forecast period will be the passage
and setup of a dryline into the area. Looking for the 19z-21z
period to have VCTS chances, then VFR. By 12z Sunday as
moisture returns, MVFR/VFR ceilings ensue, especially from
12z-15z Sunday. Some light rain is possible. Winds, west-
southwest from 18z-20z at 15-25kts, then shifting north-
northwest around 15kts. By 12z Sunday, east-southeast around
10kts.

For KMCK, main focus for the forecast period will be the passage
and setup of a dryline into the area. Looking for the 20z-22z
period to have VCTS chances w/ MVFR showers, then VFR. Winds,
west-southwest from 18z-21z at 15-25kts, then shifting northwest
around 15-25kts. By 22z becoming east 10-20kts, then east-
southeast 5-10kts from 05z Sunday onward.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...JN/Trigg
SHORT TERM...KAK
LONG TERM...CA
AVIATION...JN
Hazardous weather outlook, Jul 6, 11:31 AM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1131 AM MDT Sat Jul 6 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071745-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1131 AM MDT Sat Jul 6 2024 /1231 PM CDT Sat Jul 6 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A Severe Thunderstorm Watch is in effect for a good portion of
southwest Nebraska and northwest Kansas until 7 PM MDT/8 PM CDT.
Storms could produce large hail, damaging wind gusts and maybe a
tornado.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Strong to severe storms are possible Sunday afternoon and evening
for areas along and south of Highway 40. Storms could produce large
hail and damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please send in any severe reports
to us via social media, text or email.

The radar

The Goodland radar (KGLD), 91 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

14 hail, 14 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Rawlins

When
July 6, 12:30 PM CST
Where
Rawlins County, 5.64 mi NE of Ludell
Measured
1.5 in hail
Reported by
Public
Coordinates
39.917, -100.910

Quarter to ping pong ball sized hail fell over the location.

Hail, Rawlins

When
July 6, 12:40 PM CST to 12:50 PM CST
Where
Rawlins County, 0.8 mi NW of Herndon
Measured
1 in hail
Reported by
Social Media
Coordinates
39.910, -100.789

Multiple reports of dime to quarter sized hail fell for a duration of ten minutes in Herndon.

Hail, Rawlins

When
July 6, 12:53 PM CST
Where
Rawlins County, 5.6 mi N of Herndon
Measured
1.5 in hail
Reported by
Social Media
Coordinates
39.981, -100.776

Tornado, Rawlins

When
July 6, 1:02 PM CST to 1:08 PM CST
Where
Rawlins County, 6.9 mi W of Achilles to 4.08 mi WNW of Achilles
Rating
EFU
Path length
3.31 mi
Path width
75 yd
Reported by
Law Enforcement
Coordinates
39.733, -100.949

Multiple reports from law enforcement and the public of a tornado southeast of Atwood. No damage was reported along the path as it likely stayed in open fields.

Hail, Rawlins

When
July 6, 1:15 PM CST
Where
Rawlins County, 3.11 mi NE of Achilles
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.755, -100.784

Hail, Decatur

When
July 6, 1:30 PM CST
Where
Decatur County, 0.29 mi WNW of Oberlin
Measured
0.75 in hail
Reported by
Social Media
Coordinates
39.822, -100.525

Thunderstorm Wind, Decatur

When
July 6, 1:44 PM CST
Where
Decatur County, 2.18 mi SSW of Oberlin
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.792, -100.540

Wind gust reported via Ambient weather station.

Thunderstorm Wind, Thomas

When
July 6, 1:55 PM CST
Where
Thomas County, 2.64 mi ESE of Mingo
Measured
61 kt (70 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.261, -100.927

Two overturned empty semis reported near mile marker 64 on I-70 eastbound.

Thunderstorm Wind, Thomas

When
July 6, 2:05 PM CST
Where
Thomas County, 3.37 mi SE of Spica
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.190, -100.870

Tree uprooted or snapped along I-70 reported via MPing.

Thunderstorm Wind, Logan

When
July 6, 2:14 PM CST
Where
Logan County, Oakley
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.130, -100.850

Reported via Ambient weather station Dog House.

Hail, Decatur

When
July 6, 2:17 PM CST
Where
Decatur County, 5.02 mi SSW of Norcatur
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.763, -100.218

Dime to penny sized hail reported.

Hail, Decatur

When
July 6, 2:17 PM CST
Where
Decatur County, 4.27 mi SSW of Norcatur
Measured
0.75 in hail
Reported by
Public
Coordinates
39.771, -100.203

Pea to penny sized hail reported.

Hail, Gove

When
July 6, 2:25 PM CST
Where
Gove County, 0.75 mi SW of Campus
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.112, -100.760

Dime to quarter sized hail reported at mile marker 75 on I-70.

Thunderstorm Wind, Gove

When
July 6, 2:26 PM CST
Where
Gove County, 0.75 mi NE of Campus
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.128, -100.740

Hail, Sheridan

When
July 6, 2:32 PM CST
Where
Sheridan County, 2.66 mi SSW of Angelus
Measured
0.75 in hail
Reported by
Social Media
Coordinates
39.144, -100.688

Thunderstorm Wind, Norton

When
July 6, 2:37 PM CST
Where
Norton County, 5.92 mi SSE of Norton
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.747, -99.851

Hail, Gove

When
July 6, 2:41 PM CST
Where
Gove County, 4.22 mi S of Grinnell
Measured
0.75 in hail
Reported by
Social Media
Coordinates
39.069, -100.628

Pea to penny sized hail reported.

Thunderstorm Wind, Gove

When
July 6, 2:50 PM CST
Where
Gove County, 6.7 mi SSW of Grainfield
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet
Coordinates
39.039, -100.538

Hail, Logan

When
July 6, 2:55 PM CST
Where
Logan County, 0.42 mi ENE of Oakley
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.131, -100.842

Hail, Logan

When
July 6, 3:00 PM CST
Where
Logan County, 0.93 mi N of Oakley Muni Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.133, -100.820

Pea to penny sized hail reported on I-70 at the Logan County line.

Thunderstorm Wind, Gove

When
July 6, 3:01 PM CST
Where
Gove County, 0.2 mi S of Grainfield
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.117, -100.469

Spotter estimated 60-70 mph winds.

Hail, Logan

When
July 6, 3:05 PM CST
Where
Logan County, 0.5 mi E of Oakley Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
39.119, -100.811

Hail, Gove

When
July 6, 3:15 PM CST
Where
Gove County, 0.7 mi E of Campus
Measured
0.75 in hail
Reported by
Social Media
Coordinates
39.121, -100.737

Thunderstorm Wind, Gove

When
July 6, 3:15 PM CST
Where
Gove County, 6.55 mi ENE of Gove
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.994, -100.372

Thunderstorm Wind, Gove

When
July 6, 3:33 PM CST
Where
Gove County, 11.25 mi SSW of Quinter
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.910, -100.272

Reported via Ambient weather station My Weather Station.

Thunderstorm Wind, Logan

When
July 6, 3:35 PM CST
Where
Logan County, 1.36 mi NNE of Elkader
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.797, -100.857

A semi truck hauling a wind turbine blade was overturned due to straight line winds on Hwy 83 near the Smoky Hill River bridge.

Thunderstorm Wind, Gove

When
July 6, 3:36 PM CST
Where
Gove County, 10.7 mi S of Quinter
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.916, -100.256

Thunderstorm Wind, Gove

When
July 6, 4:00 PM CST
Where
Gove County, 19.19 mi SW of Gove
Measured
78 kt (90 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
38.782, -100.764

Numerous healthy cottonwood, elm, and cedar trees down on the property. All were healthy. Peak winds occurred around 4 pm CDT. Location also received 4.2 inches of rain.

Thunderstorm Wind, Gove

When
July 6, 4:04 PM CST to 4:09 PM CST
Where
Gove County, 14.38 mi SE of Gove
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.785, -100.316

Weather Underground site KKSUTICA3 reported 60-64 mph gusts over a duration of five minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyThe tornado archive for Kansas, 2024Warnings in Kansas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201308, 1201309, 1201313, 1201315, 1201316, 1202100, 1202105, 1202112, 1202124, 1202114, 1202120, 1202121, 1202118, 1202116, 1202126, 1202127, 1202131, 1202139, 1202138, 1202141, 1202144, 1202147, 1202152, 1202155, 1202157, 1202154, 1202159, 1202158, 1202160.